Alert archive / Mississippi / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 23, NWS Mobile, AL

January 22, 1998Perry County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jan 22, 1998, 1:38 AM CST for Perry County, Mississippi. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 1998, 1:38 AM CST (07:38 UTC)
Expired
Jan 22, 1998, 2:45 AM CST
In force
67 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Perry County, MS

The radar

The Mobile radar (KMOB), 90 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 7.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1998-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1998-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-316 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

671 
WUUS1 KMOB 220740 RRA
SVRMOB
MSC111-220845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
138 AM CST THU JAN 22 1998


THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 245 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN MISSISSIPPI

   ...PERRY COUNTY


AT 137 AM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE
THUNDERSTORM 10 MILES SOUTHWEST OF JANICE MOVING NORTH NORTHEAST AT 25
MPH.

THE FOLLOWING LOCATION IS IN THE PATH OF THIS STORM... JANICE.



IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A
STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER.
DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS
LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER
ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 3:20 PM CST, 10 hours 18 minutes earlier.

Area forecast discussion, Jan 21, 3:20 PM CST, 10 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
320 PM CST WED JAN 21 1998

12Z MODEL RUN A LITTLE SLOWER THAN PREVIOUS RUN...BUT STILL INDICATES
HEAVY RAINFALL POTENTIAL SETTING UP FOR FA. WARM FRONT OVER CENTRAL
GULF PROGGED TO MOVE TOWARD SHORE TONIGHT AS SFC LOW DEVELOPS OVER
LA. BY 12Z THU...SFC LOW OVER CENTRAL MS WILL MOVE WARM FRONT ASHORE.
THIS SFC LOW PROGGED TO MOVE NE THU NITE AS ACCOMPANYING COLD FRONT
MOVES ACROSS FA. SECOND DEVELOPG LOW PRESSURE AREA WILL MOVE NE
ACROSS COASTAL WATERS LATE THU NIGHT. WILL LOWER POPS FOR TONIGHT
ACROSS MOST OF FA...BUT WEAK UPPER IMPULSES WILL KEEP PCPN A
POSSIBILITY. MORNING SOUNDINGS INDICATED DRIER AIR IN PLACE OVER AL
THAN TO OUR WEST...AND PCPN HAS HAD HARD TIME MOVG INTO AL.
HOWEVER...AS LOLVL JET INCREASES OVER AREA IN ADVANCE OF NEXT
SYSTEM...MODELS INDICATE MOISTURE TO DEEPEN LATE TONIGHT THROUGH END
OF PERIOD. STILL LOOKS AS THOUGH FA WILL BE IN FAVORABLE UVV REGION
OF COUPLED UPPER LEVEL JET. ALL THIS AMOUNTS TO PCPN...HEAVY AT TIMES
FOR FA. WILL HAVE TO MONITOR FOR ANY FUTURE FFA IMPLICATIONS. ANY
SEVERE THREAT (OR GENERAL CONVECTIVE POTENTIAL) WILL BE ALONG
IMMEDIATE COAST WHERE INSTABILITY LOOKS TO BE THE GREATEST.

OVER MARINE AREA...WARM FRONT MOVG N ACROSS WATERS TONIGHT... WITH
LOW PRESSURE AND ASSOCIATED COLD FRONT MOVING ACROSS MARINE AREA THE
REMAINDER OF THE PERIOD. SCAS FOR STRONG SLY WINDS.

MOB 55/65/52/62 5++4 PNS 56/67/57/60 4994
DTS 55/66/58/63 4994 EVR 49/63/50/58 5++5 12

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 4:12 AM CSTSevere Thunderstorm WarningMOBGreene48 min
Jan 22, 5:43 AM CSTSevere Thunderstorm WarningMOBStone62 min
Jan 22, 6:20 AM CSTSevere Thunderstorm WarningMOBGeorge45 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.